IDEAS home Printed from
   My bibliography  Save this article

Wages and Unemployment in an Urban African Labour Market


  • Hoddinott, John


This paper argues that urban labor markets in Africa exhibit a wage curve similar to those found in the United States, Britain, Canada and other developed countries. Drawing on data from the Ivory Coast, the author finds that urban wages are depressed by higher levels of unemployment. This result is robust to changes in model specification and level of aggregation. It is consistent with the model of wage determination developed by C. Shapiro and J. Stiglitz (1984) and D. Blanchflower and A. Oswald (1995) but not with claims that urban wages are invariant to unemployment. Copyright 1996 by Royal Economic Society.

Suggested Citation

  • Hoddinott, John, 1996. "Wages and Unemployment in an Urban African Labour Market," Economic Journal, Royal Economic Society, vol. 106(439), pages 1610-1626, November.
  • Handle: RePEc:ecj:econjl:v:106:y:1996:i:439:p:1610-26

    Download full text from publisher

    File URL:
    File Function: full text
    Download Restriction: Access to full text is restricted to JSTOR subscribers. See for details.

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    1. Robert J. Barro, 2013. "Inflation and Economic Growth," Annals of Economics and Finance, Society for AEF, vol. 14(1), pages 121-144, May.
    2. Aghion, Philippe & Howitt, Peter, 1992. "A Model of Growth through Creative Destruction," Econometrica, Econometric Society, vol. 60(2), pages 323-351, March.
    3. Romer, Paul M, 1990. "Are Nonconvexities Important for Understanding Growth?," American Economic Review, American Economic Association, vol. 80(2), pages 97-103, May.
    4. Abramovitz, Moses, 1986. "Catching Up, Forging Ahead, and Falling Behind," The Journal of Economic History, Cambridge University Press, vol. 46(02), pages 385-406, June.
    5. Nelson, Charles R. & Plosser, Charles I., 1982. "Trends and random walks in macroeconmic time series : Some evidence and implications," Journal of Monetary Economics, Elsevier, vol. 10(2), pages 139-162.
    Full references (including those not matched with items on IDEAS)

    More about this item


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:ecj:econjl:v:106:y:1996:i:439:p:1610-26. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wiley-Blackwell Digital Licensing) or (Christopher F. Baum). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.